Investigation of the effects of curcumin, vitamin E and their combination in cisplatin-induced testicular apoptosis using immunohistochemical technique.
Turk J Urol. 2018 Jan ;44(1):16-23. Epub 2018 Jan 8. PMID: 29484222
Objective: Cisplatin is an effective antineoplastic agent used in cancer therapy. However, the use of cisplatin is restricted due to its toxic side effects. Alleviation of its side effects which restricts cisplatin use is highly important. We aimed to investigate the effects of curcumin, vitamin E and their combination in cisplatin induced testicular apoptosis.
Material and methods: Thirty-five Wistar albino male adult rats, weighing 300-350 g were divided randomly into five groups including seven rats in each as control, cisplatin, curcumin, vitamin E, and curcumin + vitamin E. On the posttest 5day, rats were sacrificed, and their testes were removed. 4-5μm sections from formalin fixed paraffin embedded testis tissues were stained both hematoxylin-eosin to analyze histologically and immunohistochemically to determine the expression of the apoptotic pathway proteins (Bax, Cas-3, Bcl-2).
Results: Increased histological damage with cisplatin administration was reduced in treatment, especially in combination therapy. Cas-3 and Bax protein immunostaining intensities H-scores were significantly increased but Bcl-2 was slightly decreased in the cisplatin group compared to the control. In all treatment groups Bax, Cas-3 decreased compared to cisplatin group however Bcl-2 decreased in the curcumin and vitamin E groups. Bax/Bcl-2 was the highest in the cisplatin, and decreased in all treatment groups in favor of control.
Conclusion: Cas-3 expression increased by cisplatin administration suggests that cisplatin causes apoptosis of germ cells. According to the present findings, cisplatin mainly caused testicular apoptosis through the Cas-3 and Bax apoptotic protein pathways. Cisplatin-induced testicular apoptosis can be prevented by administration of curcumin, vitamin E, and combination therapy.